More symptoms but are they of PMR?

Hi, I have been reducing predict since November and recently on several occasions one leg has just given way as I have been walking, it's like the muscle suddenly turns to jelly and just as suddenly within a step its functioning again, no added pain with this, it's happened 3 or 4 times, I am not sure if it's left side only, it's so fast that it unbalances me. Tonight my left arm did exactly the same thing. Has anyone else experienced this? Also, all through the night, my arm and leg muscles have been extremely tense, they stand out like rope, my Physio says my parasympathetic system is dysfunctional and I should see a neurologist and question the PMR diagnosis, this was what first sent me to the Doctor who GP just tutted and rolled his eyes .

12 Replies

oldestnewest
  • I have just read this and thought it was what I'd written about my leg. My leg will suddenly give way but I think it is from my hip. My rheumatologist and Dr just look at me if I tell them and don't comment. I have pmr except I am wondering if that is right. I have been told I also have seronegative arthritis. My last rheumy appointment she wrote a letter to my Dr saying it was all osteo arthritis which is totally stupid as my Dr agreed. I only have that in my big toe and possibly neck. It is interesting as my Mother had PMR and GCA and she fell about three times at mine as she lived with us. Each time she said her leg gave way. I'm not sure about my arms, I get some funny sensations and last weekend couldn't lift either to reach in the kitchen cupboard.

  • My mother used to complain about her leg giving way and eventually saw a consultant - not sure what kind as I was strictly along as the driver. When they were saying they couldn't find anything and it was apparent not going to look into it further my mother let me speak and I convinced them that the problem was a very real one. The upshot was they did an operation to tighten up muscle in the front thigh area and it did the trick. Sorry I cant be more specific .

  • So that proves it does exist. I use a stick when I go out as can't trust my left leg. I just don't know if my symptoms are pmr or the other things I have. I am taking methotrexate and had to stop them twice so everything plus more came back and I put my steroids up. I am supposed to be down to 10mg by end of February but I don't think I will get there.

  • My consultant dropped me from 30 to 10 in 4 weeks, when I asked to increase to deal with pain he said to take pain killers.. Ah the joys! Anyway I have now made it to 10 plus regularcocodamol doses and a poorer quality of life. No fun but doctor says I should stick with the plan. This is a depressing illness . 54 and feel like 84. Sorry for moaning just a bad day.

  • "No fun but doctor says I should stick with the plan"

    I suggest that you seek another doctor asap - because that one obviously has no idea how PMR works. You cannot reduce to a "plan", reductions should be based on the symptoms above all. To reduce you from 30 to 10 over 4 weeks shows he has never read the recommendations from top experts. No doubt he would claim it has worked for his previous patients - at a guess they have taken their trade elsewhere!

    There is no point at all taking a pred dose that isn't working - you have all the downsides and no benefits. In PMR the pred acts as the painkiller by relieving the inflammation that is the cause of the pain and stiffness. No other painkillers work significantly - and cocodamol won't because it isn't an antiinflammatory. It is associated with considerable side effects too so it isn't "better" than pred in that sense, even if it did work.

    It is more normal to start with 15mg for 6 weeks or until the symptoms are reduced and stable (ie not improving any more). Then a reduction to 12.5mg for a further 6 weeks and then to 10mg for a year is the recommendation from one of the top PMR experts in the UK. You'll find it here:

    rcpe.ac.uk/sites/default/fi...

    and I suggest you take it to your GP and discuss it with him. If he isn't helpful, see another in the practice and if that doesn't work, ask for a second opinion rheumatologist.

  • Yes, and yes, that's exactly what I am going to do, a second opinion sounds exactly what I need, now all I have to do is find a doctor within travel range of Glasgow, Edinburgh, or anywhere in Ayrshire. I need someone who knows PMR not someone I feel the need to second guess. I've googled it but cannot find an appropriate doc yet, any suggestions?

  • There is a Scottish support charity:

    PMR-GCA Scotland pmrandgca.org.uk

    I'm fairly sure they have a helpline and are very active. I'm off to a conference with one of the ladies from it in May, we are both patient representatives for an international research set-up. They were, if I remember rightly, the first PMRGCA support charity in the UK.

    They will provide you with info - and are lovely people (well, they are Scots after all!)

  • Thanks for that, I will get I contact with them 😀

  • HI, I too have had the feeling that my left leg will not support me, it only lasts a few seconds though, I have put it down to PMR side effects.

    Mike.

  • I have had similar experience with one of my knees partially giving way and causing me to stumble to catch my balance. Mine happens just once in a while and I have put it down to PMR weakening my muscles, and therefore perhaps aggravating a previous knee injury.

  • Thanks for your reply, what you wrote sound like a good explaination. Reassuring to hear its part of the recipe of pmr

  • Yes, if you don't already have one you might want to consider wearing a knee support for a while. I have an elastic one and also a firmer strap- on velcro support that I use when my knee feels a bit off. It makes it feel stronger and certainly gives me some peace of mind. Best soultion I was told by a P.T. ( physio) would be to strengthen the supporting muscles above and below the knee. However, at the moment my muscles cannot take even gentle exercise without aggravating the PMR further. I look forward to that changing, but in the meantime it is "Plan B" -the support system!

You may also like...